Filler Complications

Two experts in dermal filler procedures discuss appropriate responses to new label warnings and class-action lawsuits.
Filler Complications

Facial filler injections have become so commonplace—2.3 million procedures were performed in 2014 according to American Society for Aesthetic Plastic Surgery (ASAPS) statistics—consumers could not be faulted for thinking them perfectly safe. Events in 2015 belie that assumption. In May, the U.S. Food and Drug Administration (FDA) sent letters to filler manufacturers suggesting they include the following warning labels on their products:

“Introduction of product into the vasculature may lead to embolization, occlusion of the vessels, ischemia, or infarction. Take extra care when injecting soft tissue fillers, for example inject the product slowly and apply the least amount of pressure necessary. Rare but serious adverse events associated with the intravascular injection of soft tissue fillers in the face have been reported and include temporary or permanent vision impairment, blindness, cerebral ischemia or cerebral hemorrhage.”

“Although rare, serious complications associated with filler injections is a bigger issue than many realize,” says Steven H. Dayan, MD, FACS, clinical assistant professor at the University of Illinois, director of the Chicago Center for Facial Plastic Surgery and founder of DeNova Research in Chicago. “I’m concerned that we are in for more regulations if we fail to respond to these problems. We can no longer afford to be cavalier about possible serious complications.”

At least two major law firms are advertising for clients in class action lawsuits involving patients harmed by facial fillers. Complications are not product specific and occur with hyaluronic acid fillers as well as longer-acting materials.

“If you do enough of these procedures, you will encounter some of these complications. Fortunately they are extremely rare. Blindness, which I would consider the most serious, has happened in only about 100 cases worldwide,” says Wm. Philip Werschler, MD, founding member of Spokane Dermatology Clinic and Werschler Aesthetics in Spokane, Washington. “Your technique can be perfect and you might still inject into the wrong tissue plane, inject too much filler too fast or simply not recognize subtle skin changes that signal necrosis. And, in some cases, symptoms of impending necrosis do not manifest until after the patient leaves the office.”

The highest risk is from injections around the nose, eye and glabellar area. To reduce this risk, Dr. Dayan has switched from needles to cannulae for the vast majority of his dermal filler injections. In addition to a thorough knowledge of anatomy and scrupulous training in injection techniques, there are other things that can help protect your patients and your practice.

“The first line of defense is a consent form with the proper risk information,” says Dr. Werschler. “Be sure the consent form is signed and ask the patient if she has read it and if she has any questions. Second, assemble an emergency kit that contains hyaluronidase, nitropaste, prednisone and oxygen, and make sure everyone knows its location. In case of an acute necrosis, minutes count.”

Dr. Dayan stresses the need for good communication between physicians and staff. “Be sure your entire staff knows the early signs of possible complications and what to do when they see them,” he says.

Signs of necrosis include skin blanching and complaints of excessive pain. “Impending necrosis, especially around the mouth, can look like a fever blister or a beginning infection. On the forehead it has been misdiagnosed as shingles,” says Dr. Werschler. “The patient may call your office hours later complaining of swelling and pain. Untrained staff members could dismiss the complaint as normal and tell the patient to ‘put some ice on it.’ If the problem is impending necrosis, the ice may push the patient immediately into acute necrosis. Train your staff not to dismiss calls complaining of pain and swelling post injection. Have them instruct patients to take aspirin or ibuprofen, use a warm compress to improve blood flow and come in for evaluation. If the patient doesn’t want to come in, ask her to at least take a ‘selfie’ and send it over for immediate inspection.”

Linda W. Lewis is the contributing editor of MedEsthetics.

Photo copyright Getty Images.